MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25294
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 02/09/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported, a cook® single-use holmium laser fiber broke very easily.The fiber was removed from the surgical field and replaced with a new fiber.The surgeon confirmed, there were no fragments left in patient.Additional information has been requested regarding the patient and the event.At the time of this report, no further information has been provided.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Initial reporter occupation: surgical services buyer.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 10mar2023.The customer no longer has the fiber to return.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Event summary: as reported, a cook® single-use holmium laser fiber broke very easily.The fiber was removed from the surgical field and replaced with a new fiber.The surgeon confirmed, there were no fragments left in patient.Additional information has been requested regarding the patient and the event.At the time of this report, no further information has been provided.Investigation ¿ evaluation: a document based investigation was performed including a review of complaint history, device history record (dhr), manufacturing instructions (mi), instructions for use (ifu), and quality control procedures.The device was not returned to cook for investigation.Review of laser fiber manufacturing document indicates all laser fiber inspected during manufacturing process to assure no breaks are present along the fiber length and green output from end of fiber creates a well-defined circle which also confirmed no damage along the fiber.There were no related nonconformances or historical complaints related to the complaint lot number.The evidence suggests the product was built to specification.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The device is provided with instructions for use which cautions, ¿warnings: baskets, wire guides and other ureteroscopic accessories may be damaged by direct contact with the laser treatment beam.Do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions: a number of different factors affect the life of any particular fiber, including: extended lasing at high power; continuous lasing with the fiber tip in contact with tissue; lasing with a contaminated or damaged proximal end; improper handling; poor laser beam alignment or focus; never subject fiberoptics to sharp bends in handling, use, or storage; always keep connector-end dry and free from contaminants; discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards; ferrule dust cap should stay attached when the fiber is not connected to the laser system; do not use this laser fiber in the presence of flammable anesthetics or combustible materials; do not exceed recommended power limits." based on the available information, cook concluded a definitive cause of the breakage could not be determined.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per a review of risk documentation, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16507327
Report Number1820334-2023-00237
Device Sequence Number11601080
Product Code GEX
UDI-Device Identifier00827002252943
UDI-Public(01)00827002252943(17)251129(10)15091648
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K133788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/29/2025
Device Model NumberG25294
Device Catalogue NumberHLF-S273-HSMA
Device Lot Number15091648
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/10/2023
Supplement Date Received by Manufacturer03/10/2023
04/13/2023
Initial Report FDA Received Date03/08/2023
Supplement Report FDA Received Date03/29/2023
05/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/29/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown